Total amount: € 0,00
HOW TO ORDER
A Journal on Internal Medicine
Indexed/Abstracted in: BIOSIS Previews, Current Contents/Clinical Medicine, EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,6
Panminerva Medica 1998 December;40(4):345-6
Mefloquine-induced grand mal seizure in tubercular meningitis
Bregani E. R., Tien T. V., Figini G.
From the Division of Emergency Medicine, Ospedale Maggiore IRCCS, Milan, Italy
Mefloquine represents a promising antimalarial drug against Plasmodium falciparum. It has been related to an increase in seizure frequency in epileptic patients and should not be administered to patients with a history of convulsions, epilepsy in first degree relatives, or serious psychiatric disorders. We report a case of a man from the Ivory Coast complaining of fever, headache and anemia treated with chloroquine and subsequently with mefloquine in the suspicion of malaria, even in the absence of laboratory confirmation. When the patient came to our division, malaria was excluded, but the patient developed two convulsive episodes, respectively 4 and 7 days after the ingestion of the second therapeutic dose of mefloquine. Further investigation was performed; particularly an EEG showed abnormalities compatible with tendency for seizures, diffuse waves and spikes. CSF culture was positive for M. tuberculosis as well as urine, sputum and blood cultures. Anti-HIV antibodies were positive, so the final diagnosis was tuberculosis in HIV infection. As seizures are common signs of cerebral tuberculomas, but not of meningitis it is possible that tubercular meningitis might have enhanced severe neuropsychiatric side effects of mefloquine. Physicians should be aware that treatment with mefloquine with concomitant meningitis could have a risk of developement of grand mal seizure.